[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.206.12.79. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Clinical Sciences
December 13, 2010

Effect of Prophylactic Intraocular Pressure–Lowering Medication on Intraocular Pressure Spikes After Intravitreal Injections

Author Affiliations

Author Affiliations: Eye Research Foundation (Mr M. P. C. Frenkel and Drs Haji and R. E. P. Frenkel) and East Florida Eye Institute (Drs Haji and R. E. P. Frenkel), Stuart.

Arch Ophthalmol. 2010;128(12):1523-1527. doi:10.1001/archophthalmol.2010.297
Abstract

Objective  To determine if prophylactic use of intraocular pressure (IOP)–lowering medication is effective in reducing the IOP spikes after intravitreal injections of pegaptanib, bevacizumab, and ranibizumab.

Methods  Seventy-one patients with exudative age-related macular degeneration received intravitreal injections of 1 of 3 anti–vascular endothelial growth factor medications: 30 patients received pegaptanib (0.09 mL), 47 patients received bevacizumab (0.05 mL), and 42 patients received ranibizumab (0.05 mL). Intraocular pressure–lowering medication, 1 hour prior to the injection, was used 63%, 74%, and 66% of the time in eyes that received pegaptanib, ranibizumab, and bevacizumab, respectively. Intraocular pressure was measured prior to injection, within 1 minute after injection, and every 5 to 10 minutes until the pressure was reduced to a safe level.

Results  All 3 intravitreal injections caused significant initial IOP spikes (mean [SD] IOP of 38.5 [11.56] mm Hg in the pegaptanib group, 37.75 [8.36] mm Hg in the ranibizumab group, and 34.88 [10.45] mm Hg in the bevacizumab group). The IOP reduced to less than 30 mm Hg in all 3 groups within 20 minutes. Prophylactic medication did not prevent postinjection IOP spikes. Patients with and without glaucoma showed a similar rate of IOP normalization over time in all 3 groups.

Conclusion  Intraocular pressure spikes after intravitreal injection of pegaptanib, ranibizumab, and bevacizumab are common and in most cases transient. Routine prophylactic use of IOP-lowering medications is essentially ineffective in preventing IOP spikes after intravitreal injection of pegaptanib, ranibizumab, and bevacizumab and therefore not necessary before the injection.

×